Alert archive / California / Heat Advisories in 2020

Heat Advisory 6, NWS Eureka, CA

August 17, 2020Lake County, Mendocino County, California

NWS Eureka, CA issued this heat advisory at Aug 17, 2020, 3:32 AM PDT for Lake County, Mendocino County, California. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2020, 3:32 AM PDT (10:32 UTC)
Expired
Aug 18, 2020, 2:13 AM PDT
In force
23 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this heat advisory went out at Aug 16, 4:00 PM PDT, 11 hours 32 minutes earlier.

Area forecast discussion, Aug 16, 4:00 PM PDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
400 PM PDT Sun Aug 16 2020

.SYNOPSIS...Another round of thunderstorms will be possible late
tonight and Monday for portions of northwest California.
Otherwise, hot and dry weather is expected to persist in the
interior through mid week, while coastal areas gradually cool off
as the marine layer rebuilds.

&&

.DISCUSSION...The initial burst of thunderstorms this morning has
since moved north and east out of our area, leaving partly cloudy
skies across most of the region. High-resolution model guidance is
depicting another thin band of mid-level moisture moving over
Trinity county late this afternoon...leaving the possibility of a few
more isolated thunderstorms triggered by afternoon heating. Thus
have decided to leave the Red Flag warning in effect for portions
of the northern interior until 6 pm this evening.

Models indicate another disturbance emanating from the tropics
spreading northward toward and over the southern portion of the
forecast area (Lake and Mendocino Counties) late tonight. HREF
indicates the highest probabilities for more storms focusing on
much the same areas that got hit last night and early this morning.
Areas farther north and west across Trinity and Humboldt county
will likely avoid this round of storms, as the steering flow will
tend to shunt the activity toward the east, but some of the
convective-allowing models have been inconsistently allowing for
some stray storms to creep into those counties as well. Eastern
Trinity County in particular bears close watching. For now, will
keep storms in our forecast mainly focused on our southern
interior forecast zones, particularly in Lake and Mendocino
Counties. Another Red Flag Warning is in effect there. See the
Fire Weather section below for more details.

Triple digit heat in interior valleys is expected to persist through
early this week. The 850mb temperature anomaly will wane toward the
latter portion of the week as an upstream trough gradually knocks
down the hot Desert SW ridge. Temperatures in the interior will most
likely remain slightly above normal (mid to upper 90s), however. The
high PWAT anomaly streaming north from the tropics will also
diminish by mid week, and the threat for thunderstorms will decrease
substantially by mid week as drier SW flow aloft develops and
surface high pressure rebuilds toward the coast. NBM continues to
indicate non-zero probabilities around 5-10% over the mountain sites
as a trough approaches the West coast late in the week and next
weekend. There is still a great deal a variance amongst the ensemble
members with how fast this trough will progress eastward and how
much it will knock down the ridge. Any rain from this trough is
highly unlikely with most of the ensemble members indicating zero
QPF.

&&

.AVIATION...Satellite imagery continues to depict stratus looming
just offshore, moving slowly toward the coast this afternoon.
This cloud deck will continue to push uniformly through the early
evening hours, eventually working down to LIFR for coastal
terminals. The poorly modeled outer fringes of stratus could
potentially could afflict Humboldt Bay and KACV by this afternoon
with some lowered Cigs. Smoke from the Red-Salmon complex has
continued to lower Vis with haze at KCEC. Storm clusters may
advance in through KUKI once again late tonight, possibly bringing
vicinity lighting and gusty erratic winds after midnight.

&&

.MARINE...A weak, mid period northwest swell has just started to be
felt by local buoys this afternoon, and is expected to peak tomorrow
morning before diminishing by mid-week. Winds will transition
northerly again tomorrow, strongest in the usual expansion fan south
of Cape Mendocino, and persist through much of this week. Conditions
may approach Small Craft Advisory criteria in coverage in the
Southern Outer waters as early as overnight Monday.

&&

.FIRE WEATHER...Storm activity quickly departed by midday, but
there is still at least a slight chance for new thunderstorm
development this afternoon around in and around Trinity County,
and Red Flag Warnings will continue for those areas. Any storms
will be fast- moving, with only light rainfall, and contain
locally gusty outflow winds. That said, the activity will likely
be isolated at most, if it redevelops at all.

Another round of scattered showers and thunderstorms will push
northward tonight into Monday morning, and impact similar areas
as we saw this morning and last night, mainly in and around
interior Mendocino and Lake Counties, and portions of southeastern
Trinity County. Thus, another Red Flag Warning has been issued for
those zones for late tonight through late Monday morning. These
thunderstorms will once again be capable of causing new fire
starts due to their relatively dry nature and fast-movement, along
with the continued dry fuels and low humidity conditions in place.
Any fires that do develop will have favorable conditions for
growth heading into the upcoming week, with continued hot and dry
weather coupled with very dry vegetation. Additionally, the next
few afternoons could be locally breezy as westerly up-valley winds
develop and persist into the evening hours.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning from 2 AM to 11 AM PDT Monday for CAZ264-276-
     277.

     Red Flag Warning until 6 PM PDT this evening for CAZ204-211-212-
     283.

     Heat Advisory until 6 PM PDT this evening for CAZ105>108-110>115.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Aug 16, 4:08 PM PDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
408 PM PDT Sun Aug 16 2020

CAZ101-103-172315-
Coastal Del Norte-Northern Humboldt Coast-
408 PM PDT Sun Aug 16 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-172315-
Mendocino Coast-
408 PM PDT Sun Aug 16 2020

...RED FLAG WARNING IN EFFECT FROM 2 AM TO 11 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms are possible Monday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-172315-
Northern Trinity-
408 PM PDT Sun Aug 16 2020

...RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

Isolated thunderstorms are possible into early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms are possible Monday. Hot weather
will continue much of the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ108-172315-
Southern Trinity-
408 PM PDT Sun Aug 16 2020

...RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 2 AM TO 11 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A stray thunderstorm cannot be ruled out this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible on Monday. Hot weather will continue
much of the upcoming week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-172315-
Southern Humboldt Interior-
408 PM PDT Sun Aug 16 2020

...RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated are possible on Monday. Hot weather will continue much of
the upcoming week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-172315-
Southwestern Humboldt-
408 PM PDT Sun Aug 16 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ111>115-172315-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
408 PM PDT Sun Aug 16 2020

...HEAT ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 2 AM TO 11 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

Scattered thunderstorms, with strong and gusty
outflow winds and frequent cloud-to-ground lighting
are expected late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible on Monday morning. Hot
weather will persist much of this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-172315-
Northwestern Mendocino Interior-
408 PM PDT Sun Aug 16 2020

...HEAT ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 2 AM TO 11 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

Scattered thunderstorms, with strong and gusty
outflow winds and frequent cloud-to-ground lighting
are expected late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday morning. Hot weather
will persist much of the upcoming week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-172315-
Del Norte Interior-
408 PM PDT Sun Aug 16 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105-172315-
Northern Humboldt Interior-
408 PM PDT Sun Aug 16 2020

...RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A stray thunderstorm is possible early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot weather will persist into much of the upcoming week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:54 AM PDTSmall Craft AdvisoryEKA54 hr
Aug 17, 3:47 AM PDTRed Flag WarningEKA15 hr
Aug 17, 7:15 AM PDTSpecial Weather StatementEKALake30 min
Aug 17, 11:26 AM PDTSpecial Weather StatementEKALake49 min
Aug 17, 11:42 AM PDTSpecial Weather StatementEKALake33 min
Aug 17, 12:10 PM PDTSpecial Weather StatementEKAMendocino50 min
Aug 17, 12:58 PM PDTSpecial Weather StatementEKATrinity47 min
Aug 17, 1:46 PM PDTSpecial Weather StatementEKATrinity44 min
Aug 17, 2:41 PM PDTSpecial Weather StatementEKALake49 min
Aug 17, 3:33 PM PDTSpecial Weather StatementEKALake57 min
Aug 17, 4:33 PM PDTSpecial Weather StatementEKALake57 min

Nearby

Heat Advisories in California, 2020Every heat advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.